Alert archive / Alabama / Special Weather Statements in 2013
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 19, 2013, 5:21 PM CDT for Calhoun County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2013, 5:21 PM CDT (22:21 UTC)
- Expired
- May 19, 2013, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Calhoun County, AL
The radar
The Atlanta radar (KFFC), 112 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2050 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860
WWUS84 KBMX 192221
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SUN MAY 19 2013
ALZ019-192300-
CALHOUN AL-
521 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY UNTIL 600 PM
CDT...
AT 518 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEAVER...OR NEAR JACKSONVILLE...MOVING SOUTHEAST AT
10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SAKS...
JACKSONVILLE...
FORT MCCLELLAN...
ANNISTON...
JACKSONVILLE STATE UNIVERSITY...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3380 8560 3379 8560 3377 8564 3365 8564
3363 8565 3363 8569 3361 8570 3361 8572
3360 8573 3377 8597 3392 8585
TIME...MOT...LOC 2222Z 305DEG 10KT 3379 8582
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 19, 3:15 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 19, 3:15 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT SUN MAY 19 2013 .DISCUSSION... LUCKILY THE BULK OF THE STORMS HAVE REMAINED EAST OF THE AREA AS THE RIDGE HAS BUILT IN FASTER THAN MOST MODELS. WE WILL STILL NEED TO WATCH THE COLD POOL AS IT MOVES SOUTHWARD FOR THE REST OF THE AFTERNOON. IN ADDITION TO THE COLD POOL WE ARE ALSO WATCHING A SHORTWAVE MOVING THROUGH THE GULF THIS AFTERNOON. A SECOND MCS IS IN THE PROCESS OF DEVELOPING ACROSS EASTERN TN AND WILL SLIDE SOUTH SOUTHWEST OVER THE NEXT FEW HOURS. THIS WILL LIKELY MAKE IT INTO THE NORTHERN PORTIONS OF THE AREA...SO WE HAVE EXTENDED THE FFA THROUGH 7 PM. IN ADDITION WE HAVE INTRODUCED SEVERE INTO THE HWO AS WINDS AND LARGE HAIL WILL BE POSSIBLE AS MUCAPES ARE IN EXCESS OF 2500 TO 3000 J/KG IN FAR NORTHEAST AL. THE MAIN WEAKNESS THAT THE STORMS ARE GOING TO SLIDE DOWN WOULD BE THE OUTFLOW FROM EARLIER CONVECTION ACROSS NORTHEAST ALABAMA. MOST OF THE RAIN SHOULD EXIT STAGE RIGHT BY 1 AM. AFTER THAT...THERE IS PLENTY OF SOUTHERLY MOISTURE AROUND SO LOW CLOUDS AND OR PATCHY WILL DEVELOP ONCE AGAIN. IN FACT MUCH LIKE LAST NIGHT THE FOG MAY DEVELOP FIRST AND THEN THE LOW CLOUDS WORK INTO THE AREA. DO NOT SEE ANY PROLONGED PERIOD OF LESS THAN ONE MILE SO WILL NOT INCLUDE IN THE HWO AT THIS TIME. FOR MONDAY...DRY EVERYWHERE AS THE HIGH IS IN PLACE. TEMPERATURES WILL APPROACH THE UPPER 80S TO LOW 90S ACROSS THE BOARD. ON TUESDAY...THE HIGH BEGINS TO MOVE EAST AND WE WILL TRY TO GET SOME SOUTHEASTERLY FLOW IN ACROSS THE SOUTH AND EAST. WENT AHEAD AND ADDED IN ISOLATED THUNDERSTORMS ACROSS THE EAST...BUT CONFIDENCE IS LOW...MORE OF YOUR SUMMERTIME POPCORN VARIETY. BY WEDNESDAY THE NEXT FRONTAL BOUNDARY BEGINS TO DESCEND INTO THE AREA. THE GFS NEVER REALLY PUSHES THE FRONT THROUGH...UNTIL A SECOND FRONT CLEARS BY LATE FRIDAY INTO SATURDAY. BOTH THE EURO AND GFS AGREE ON THIS SO ADDED IN SOME SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS. 16 && .AVIATION... 18Z TAF DISCUSSION. DUE TO SATURATION AND LIGHT WINDS UP TO 4KFT...COMBINED WITH UPPER LEVEL CLOUDS SPREADING ACROSS REGION FROM SOUTHWEST...MIXING HAS BEEN SLOW TO OCCUR TODAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE STATE. UPPER RIDGE IS BUILDING INTO AREA AND ANY EXPECTED CONVECTION WILL BE IN FAR EASTERN AL ON THE OUTFLOW BOUNDARY FROM THE CONVECTIVE COMPLEX IN GA. KANB HAS A REMOTE CHANCE OF SEEING PRECIP WITH THE REMAINDER OF FORECAST TAF LOCATIONS REMAINING DRY. SOUTHERLY WINDS...WITH A SLIGHT INCREASE ALOFT TONIGHT WILL BE CONDUCIVE FOR WIDESPREAD IFR STRATUS FORMATION...AND WITH HIGH SFC DEWPOINTS...MVFR FOG IS LIKELY AS WELL...ALL AFTER 06Z. CONDITIONS WILL BE SLOW TO IMPROVE AGAIN UNTIL AFTER 15Z MONDAY. STEFKOVICH && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 90 64 88 68 / 70 10 10 10 10 ANNISTON 66 88 66 89 66 / 70 10 10 10 10 BIRMINGHAM 67 90 68 90 68 / 10 10 10 10 10 TUSCALOOSA 67 92 65 92 68 / 10 10 10 10 10 CALERA 67 89 67 90 68 / 10 10 10 10 10 AUBURN 66 88 66 88 65 / 50 10 10 10 10 MONTGOMERY 67 91 66 92 68 / 10 10 10 10 10 TROY 67 89 64 91 67 / 30 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: CALHOUN...CHEROKEE...CLAY...CLEBURNE...RANDOLPH. &&
Hazardous weather outlook, May 19, 3:10 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 PM CDT SUN MAY 19 2013 ALZ011>015-017>050-201715- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 310 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE TODAY ACROSS EAST CENTRAL ALABAMA...OR EAST OF AN ANNISTON...TO ALEXANDER CITY...TO OPELIKA LINE. THIS COULD LEAD TO ADDITIONAL LOCALIZED FLASH FLOODING CONCERNS. AN ISOLATED SEVERE THUNDERSTORM THREAT WILL EXIST THROUGH 8 PM NORTH FOR CHEROKEE...ETOWAH...CALHOUN AND CLEBURNE COUNTIES. A CLUSTER OF THUNDERSTORMS WILL BE MOVING FROM NORTH TO SOUTH ACROSS THE REGION. STRAIGHT LINE WIND GUSTS NEAR 60 MPH AND HAIL TO THE SIZE OF QUARTERS ARE POSSIBLE. TORNADOES ARE NOT LIKELY. ADDITIONALLY...RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE COOSA RIVER BASIN. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RIVER FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF THE COOSA RIVER BASIN THROUGH MIDWEEK...OR POSSIBLY LATER. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON TO MONITOR FOR FLOODING.
In the hours before
Special weather statement, May 19, 1:43 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 143 PM CDT SUN MAY 19 2013 ALZ018-019-191930- CALHOUN AL-ETOWAH AL- 143 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ETOWAH AND NORTHWESTERN CALHOUN COUNTIES UNTIL 230 PM CDT... AT 143 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR RAINBOW CITY...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RAINBOW CITY... GLENCOE... SOUTHSIDE... COBB CITY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3399 8584 3376 8592 3392 8615 3400 8610 TIME...MOT...LOC 1843Z 297DEG 11KT 3392 8604
Special weather statement, May 19, 2:13 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT SUN MAY 19 2013
ALZ038-047-192000-
CHAMBERS AL-LEE AL-
213 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS AND
NORTHEASTERN LEE COUNTIES UNTIL 300 PM CDT...
AT 212 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEANS MILL...OR 7 MILES SOUTHWEST OF
VALLEY...MOVING SLOWLY SOUTHEAST AT 10 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM IS SLOWLY
MOVING AND COULD RESULT IN LOCALIZED FLOODING AS WELL.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BEANS MILL...
BEULAH...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3257 8529 3281 8544 3287 8531 3278 8512
3276 8514 3274 8510 3271 8512 3267 8509
3265 8509 3262 8508
TIME...MOT...LOC 1912Z 319DEG 11KT 3273 8523Special weather statement, May 19, 2:27 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN MAY 19 2013
ALZ028-192015-
CLAY AL-
227 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
315 PM CDT...
AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHLAND...MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MELLOW VALLEY...
MOTLEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3311 8572 3310 8573 3311 8586 3323 8593
3332 8584 3313 8565 3311 8566
TIME...MOT...LOC 1927Z 323DEG 12KT 3323 8583Special weather statement, May 19, 5:11 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT SUN MAY 19 2013
ALZ021-192300-
CLEBURNE AL-
511 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 600 PM CDT...
AT 508 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HEFLIN TO RANBURNE...AND
MOVING SOUTH AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RANBURNE...
TRICKEM...
LAKE CLEBURNE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3350 8535 3349 8535 3349 8553 3352 8556
3377 8564 3378 8562 3358 8531 3351 8530
3348 8530
TIME...MOT...LOC 2211Z 346DEG 6KT 3366 8554 3353 8534
GRANTHAMSpecial weather statement, May 19, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SUN MAY 19 2013
ALZ019-192300-
CALHOUN AL-
521 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY UNTIL 600 PM
CDT...
AT 518 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEAVER...OR NEAR JACKSONVILLE...MOVING SOUTHEAST AT
10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SAKS...
JACKSONVILLE...
FORT MCCLELLAN...
ANNISTON...
JACKSONVILLE STATE UNIVERSITY...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3380 8560 3379 8560 3377 8564 3365 8564
3363 8565 3363 8569 3361 8570 3361 8572
3360 8573 3377 8597 3392 8585
TIME...MOT...LOC 2222Z 305DEG 10KT 3379 8582
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:12 AM CDT | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 21 hr |
| May 19, 1:43 PM CDT | Special Weather Statement | BMX | Etowah | 47 min |
| May 19, 2:13 PM CDT | Special Weather Statement | BMX | Lee | 47 min |
| May 19, 2:27 PM CDT | Special Weather Statement | BMX | Clay | 48 min |
| May 19, 5:11 PM CDT | Special Weather Statement | BMX | Cleburne | 49 min |
| May 19, 6:02 PM CDT | Special Weather Statement | BMX | Randolph | 43 min |
Nearby
Special Weather Statements in Alabama, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.